1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

hot flushes on Aricept

Discussion in 'ARCHIVE FORUM: Support discussions' started by Lia, Nov 2, 2005.

  1. Lia

    Lia Registered User

    Nov 2, 2005
    3
    #1 Lia, Nov 2, 2005
    Last edited: Nov 3, 2005
    My father keeps threatening to stop taking Aricept because he gets such bad hot flushes in his face and ears. The doctors dismiss this as something they've never heard of before, but I have found some reference to it as a side effect.
    He's been on it for about 15 months and takes it at night. He sleeps a lot during the day and at night.
    Maybe we should let him stop taking it, yet his memory test scores have improved so convincingly that it seems a shame. Has anybody else had this problem. He seems to blame all his ills on the drug because he doesn't remember that he has had symptoms for a few years.
    Any ideas on how to minimise the flushes?
     
  2. Lulu

    Lulu Registered User

    Nov 28, 2004
    391
    Dear Lia. My Mum has been taking Aricept for about 18 months, and I have noticed that she often feels very hot, with heavy perspiration on her face. I don't recall her having them before Aricept, but can't be sure. Hope this helps.
     
  3. Sandy

    Sandy Registered User

    Mar 23, 2005
    6,847
    Hi Lia and Lulu,

    On the manufacturer's web site, under the adverse reactions section (scroll down some way and look for cardiovascular):

    http://www.aricept.com/pi/aricept_pi.htm#advertising_reactions

    and hot flashes (another one of those US/UK English differences) is listed as a side effect. I think it implied that it could occur in 1/100 users. So it can definitely be a genuine side effect.

    Take care,

    Sandy
     
  4. Robert

    Robert Registered User

    Feb 25, 2005
    44
    Hello Lia,

    I was interested to read the post ref your father's hot flushes.

    My wife has taken Aricept for two and a half years or so (apart from a period on Reminyl) but in the last 2 months she has had very pronounced hot flushes during periods of 2/3 days and then several weeks clear. On the first occasion it was followed by a mild seizure. Two doctors say they have never seen hot flushes in someone her age, she is 68.

    I have been searching the web for links between hot flushes and dementia without any real success, so I was interested in the site referenced in Sandy's reply to you. It does indeed list hot flush symptoms as an adverse event observed during trials. However, it also notes that the 'adverse events were not necessarily related to Aricept treatment and in most cases were observed at a similar frequncy in placebo treated patients in the controlled studies'.

    From my wife's experience, I wouldn't like to suggest a link with Aricept, but am still at a loss to know what is causing her hot flushes I'll post again if I come across any relevant information.
     
  5. Lia

    Lia Registered User

    Nov 2, 2005
    3
    thanks everyone, I feel reassured that my father isn't alone.
    Robert - I found a website
    http://home.intekom.com/pharm/pfizer/aricept.html which specifically mentions hot fllushes as a side-effect of the drug itself. Which is why I was surprised the doctors had never heard of them...I felt they were implying that my father was imagining them.
     
  6. Robert

    Robert Registered User

    Feb 25, 2005
    44
    Hello Lia,

    Thanks for your ref to the web site concerning Aricept hot flush symptoms.

    However I note there appears to be more than a passing resemblance to the wording compared to the manufacturer's site mentioned in Sandy's post i.e. it seems to be referring to the same trial results.

    Because my wife's hot flushes only lasted for around 30/40 secs each and were not seen by anyone else, I set a camcorder up to prove the point.

    If you feel Aricept is causing the problem for your father, your GP should be able to offer an alternative medication.

    I hope you have some success.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.